- Category: Cardiovascular Disease
- Published on Friday, 15 January 2010 00:00
- Written by Liz Highleyman
The latest analysis from the large European D:A:D cohort, reported in the February 1, 2010 Journal of Infectious Diseases, found that use of the antiretroviral drugs indinavir (Crixivan), lopinavir/ritonavir (Kaletra), didanosine (ddI, Videx), and abacavir (Ziagen, also in the Epzicom and Trizivir coformulation) was associated with a significantly increased risk of myocardial infarction (MI). The overall number of heart attacks was small, however, and the researchers said the findings should be interpreted with caution given the potential for confounding and the overall benefits of HIV treatment.
In 2003, investigators with the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study first reported that use of combination antiretroviral therapy (ART) was associated with a increased relative rate of myocardial infarction, though the absolute risk was low.
Since that time, many researchers have attempted to tease out whether -- and how much -- specific drugs raise the risk of heart disease. Several studies have pointed to protease inhibitors, some of which can raise blood lipid levels, a known cardiovascular risk factor.
At the 2008 Conference on Retroviruses and Opportunistic Infections, the D:A:D team reported that patients taking abacavir or didanosine within the past 6 months had a significantly higher rate of myocardial infarction than those taking other nucleoside/nucleotide reverse transcriptase inhibitors (NRTIs).
D:A:D has continued to collect results, and the recently published analysis includes 178,835 person-years of data from 33,308 patients. The investigators assessed the association between MI risk and cumulative (per year) or recent (current or in the past 6 months) use of 13 different antiretroviral agents that each have available data reflecting more than 30,000 person-years of exposure.
Statistical models for each drug were adjusted to take into account various confounding factors, including cardiovascular risk factors (such as older age, smoking, diabetes, and obesity), calendar year, and use of other antiretroviral agents.
- Over 178,835 person-years, a total of 580 patients experienced an MI.
- Among those with an MI, 91% were men, 60% were white, the median age was 49 years, and 52% had HIV RNA < 50 copies/mL.
- Of the NRTI agents, recent exposure to abacavir (relative risk [RR] 1.70 per year) or didanosine (RR 1.41 per year) were associated with significantly increased risk of MI.
- Unlike the earlier D:A:D analysis, there was a slight association between cumulative abacavir use and MI risk (RR 1.07 per year), but the difference had marginal statistical significance.
- There was no association between MI risk and use of tenofovir (Viread, also in the Truvada and Atripla coformulations), zalcitabine (ddC, Hivid [now discontinued]), zidovudine (AZT; Retrovir), stavudine (d4T, Zerit), or lamivudine (3TC, Epivir).
- Looking at the protease inhibitors, cumulative exposure to indinavir (RR 1.12 per year) and lopinavir-ritonavir (RR 1.13 per year) were associated with increased MI risk.
- There was no association between MI risk and cumulative exposure to nelfinavir (Viracept) or saquinavir (Invirase).
- The increased risk associated with indinavir and lopinavir/ritonavir was slightly reduced after adjusting for lipid levels (to RR 1.08 and 1.09 per year, respectively).
- There was no association between MI risk and cumulative exposure to the non-nucleoside reverse transcriptase inhibitors (NNRTIs) nevirapine (Viramune) or efavirenz (Sustiva).
- As in the earlier D:A:D analysis, the increased MI risk was mainly seen in individuals with traditional cardiovascular risk factors.
- Among patients experiencing an MI, 18% had a high (> 20%) 10-year predicted heart disease risk and 30% had a moderate (10%-20%) risk.
"Of the drugs considered, only indinavir, lopinavir/ritonavir, didanosine, and abacavir were associated with a significantly increased risk of MI," the D:A:D investigators concluded. "As with any observational study, our findings must be interpreted with caution (given the potential for confounding) and in the context of the benefits that these drugs provide."
"The overall rate of MI remains relatively low in this study, and any toxicities of antiretroviral drugs must always be interpreted in the context of the benefits that these drugs provide, but our findings do highlight the need for studies to continue to examine the complications associated with specific antiretroviral drugs," they continued in their discussion.
In an accompanying editorial, Judith Aberg from New York University School of Medicineand Heather Ribaudo from Harvard School of Public Health discussed the controversy over the link between ART and heart disease.
Abacavir, especially, has been the subject of conflicting data, with several studies showing an increased risk of cardiovascular events and others finding no association. Unlike protease inhibitors, researchers have not identified a biological mechanism to explain a link between abacavir use and cardiovascular risk.
Some experts think the association may be attributable to "channelling bias," or the tendency to prescribe abacavir more often to patients with metabolic syndrome, lipoatrophy, heart disease, or kidney disease -- that is, those who are already at higher risk for heart attacks. One recent study, for example, suggested that kidney disease is an important confounder,[http://www.hivandhepatitis.com/2009icr/ias/docs/072809_a.html] since clinicians tend to avoid giving tenofovir to patients with pre-existing kidney disease or risk factors.
Aberg and Ribaudo cautioned against putting too much weight on findings from observational cohort studies like D:A:D, given the difficulty of teasing out confounding factors.
"Although the D:A:D investigators advise readers to interpret their studies with caution, it remains unclear how clinicians interpret statements of this sort," they wrote. "Certainly, the results of D:A:D studies have become a rich source for marketing by pharmaceutical companies, which has contributed, in our opinion, to overemphasis of the results."
In conclusion, they recommended, "More attention should be given to the traditional factors that are associated with the most risk (e.g., smoking, hypertension, and obesity)" -- which, fortunately, are modifiable with lifestyle changes and medication.
Copenhagen HIV Programme, University of Copenhagen, Copenhagen, Denmark; Research Department of Infection and Population Health and Centre for Sexual Health and HIV Research, University College London, London, UK; Division of Infectious Diseases and Hospital Epidemiology, University Hospital Zurich, Zurich, Switzerland; HIV Monitoring Foundation, Academic Medical Center, Amsterdam, Netherlands; Columbia University and Harlem Hospital, New York City, NY; Institut National de la Santé et de la Recherche Médicale E0338 and U593, Institut de Santé Publique, d'Epidémiologie et de Développement, Université Victor Segalen, Bordeaux, France; Centre Hospitalier Universitaire Nice Hopital de l'Archet, Nice, France; Department of Infectious Diseases, Centre Hospitalier Universitaire Saint-Pierre Hospital, Brussels, Belgium; National Centre in HIV Epidemiology and Clinical Research, Sydney, Australia; Hospital San Paolo, University of Milan, Milan, Italy.
SW Worm, C Sabin, R Weber, and others. Risk of Myocardial Infarction in Patients with HIV Infection Exposed to Specific Individual Antiretroviral Drugs from the 3 Major Drug Classes: The Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) Study.Journal of Infectious Diseases 201(3): 318-330 (Abstract[http://www.journals.uchicago.edu/doi/abs/10.1086/649897]). February 1, 2010.
J Aberg and H Ribaudo. Cardiac Risk: Not So Simple (Editorial commentary). Journal of Infectious Diseases 201(3): 315-317. February 1, 2010.